rss
BMJ Case Reports 2010; doi:10.1136/bcr.04.2010.2879
  • Reminder of important clinical lesson

Methaemoglobinaemia due to mephedrone (‘snow’)

  1. J McInerney
  1. Emergency Department, Mater Misericordiae University Hospital, Dublin, Ireland
  1. Correspondence to Noor Ahmed, noorahmed40{at}gmail.com

Summary

Acquired methaemoglobinaemia is a serious complication caused by many oxidising drugs. It presents as cyanosis unresponsive to oxygen therapy. The case of 33-year-old male patient who presented in our department after noticing blue lips and fingers is presented. He had sniffed 1 g of ‘snow’ after buying it from a head shop. His oxygen saturation by pulse oximeter on room air at presentation was 90%, which did not improve with supplemental oxygen. Arterial blood gas analyses showed partial pressure of oxygen 37 kPa while on supplemental oxygen and a methaemoglobin concentration greater than 25%. The patient denied using any other recreational drugs and was not on regular treatment. Therefore, a diagnosis of methaemoglobinaemia due to mephedrone, which is the active ingredient of ‘snow’, was made. Treatment is with intravenous methylene blue. Our patient started to improve so methylene blue was not used and he was discharged after 8 h.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article